Utah, 2017Heavy Snow in Utah, December 24 to 25, 2017
December 24 to 25, 2017 · NWS SLC · 1 event in 1 county or zone
A moist storm system brought snow to northern and central Utah Christmas Eve through Christmas Day, with significant accumulations in some northern Utah valley locations.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist storm system brought snow to northern and central Utah Christmas Eve through Christmas Day, with significant accumulations in some northern Utah valley locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 24, 3:45 PM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Dec 24, 3:45 PM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
345 PM MST Sun Dec 24 2017
.SYNOPSIS...A weather system will cross mainly northern portions
of the region tonight into Monday, while the south remains dry. A
generally dry northwest flow will follow for through midweek.
&&
.SHORT TERM (Through 00Z Thursday)...A plume of moisture within a
warm advection regime is spreading across northern Nevada this
afternoon, and will reach northern Utah by early this evening.
Meanwhile a weakening shortwave trough moving onshore along the
Pacific Northwest coast will translate through the northern Great
Basin tonight, likely enhancing precipitation across portions of
northern Utah.
Not much change in forecast reasoning with this package. Snowfall
should begin over the next hour or two across the higher terrain
of northern Utah, then reach the valley floors of the northern
Wasatch Front/Cache Valley/Wasatch Back early this evening, as a
dry layer above the surface saturates from the top down. Still
anticipating a similar precipitation distribution across northern
Utah to the Friday night/Saturday storm for most northern valleys,
albeit with snowfall values a bit lower due to shorter duration.
There is some potential temperatures could warm enough through
the event to change snowfall over to rain into the Ogden area,
although this seems more likely from Davis County southward, and
have maintained precip type as predominantly snow from roughly
I-80 north. Shadowing is likely across the Salt Lake Valley, and
coupled with the aforementioned dry layer aloft, will make it
tough to see much of any snow accumulation overnight. The models
did shift a bit further south with the moisture axis, and as such
have added Zone 10 to the going Winter Weather Advisory.
Drier air aloft advecting into the region in the wake of the
passing wave should bring widespread precip to an end early Monday
morning, although low level moisture coupled with shallow upslope
could maintain periods of light snowfall across the terrain as
well as valleys north of I-80 into the day.
A general west-northwest flow aloft will follow for the remainder
of the short term period maintaining mild temperatures for the end
of December. A weak wave embedded within this flow is expected to
brush by northern Utah Wednesday pushing a cold front through the
area, as well as bringing a small chance of snow to the far
north.
.LONG TERM (After 00Z Thursday)...Primary takeaway through late
next week pegs largely dry conditions with good mixing (no
significant inversions) and above normal temps through at least
Friday. A W/NW and progressive flow aloft will extend from the
northern Great Basin into the northern Rockies region, with the
mean storm track focusing more on the latter as that region
remains more closely tied to the long wave trough extending from
western Canada into the northern plains. Several low amplitude
(but progressive) short wave troughs embedded in the flow are
expected to translate through the northern Rockies states late
next week through next upcoming weekend, but global guidance
continues to struggle with timing and subtle amplitude
differences, no change in that regard for the last several model
runs.
Overall the GFS depicts slightly sharper short waves providing a
better chance of clipping the far north, especially Saturday. This
said, globals shift phase slightly with the EC trending more
towards redevelopment of a low amplitude ridge dominating the
local area. Have leaned towards to the EC due to persistence of
ridge domination this cold season, and trended temps up a bit for
Saturday vs. previous forecast. Fair confidence at best though.
&&
.AVIATION...VFR conditions will prevail at KSLC through the
afternoon with cigs likely lowering below 7000 feet around 00Z.
Precip will gradually increase in the vicinity of the terminal
after 00Z with snow and/or rain impacting the terminal at times
overnight. Not expecting much if any snow accumulations although
precip may bring periods of MVFR or IFR visibilities overnight.
Northerly winds are expected to switch to the southeast around 03Z
however winds may be variable at times due to precipitation.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until noon MST Monday for UTZ001-002-
006>010.
WY...Winter Weather Advisory until noon MST Monday for WYZ021.
&&
Seaman/Merrill/Carr
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Dec 24, 3:30 PM MST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
330 PM MST Sun Dec 24 2017
UTZ001>016-019>021-517-518-WYZ021-251300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
330 PM MST Sun Dec 24 2017
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...This Afternoon and Tonight
Another round of snow will develop across the northern outlook
area tonight. Significant accumulation is expected in the valley
locations along the Wasatch Front from Ogden northward, as well
as in the Cache Valley, across the Wasatch Back, and into
southwestern Wyoming. The Wasatch and Western Uinta mountains
will also receive significant new snowfall.
Winter driving conditions can be expected in these areas tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Snow will persist across portions of the northern outlook area
Monday morning with winter driving conditions continuing through
about midday. Snow will taper off Monday afternoon.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Heavy Snow, Northern Wasatch Front
- When
- December 24, 5:00 PM MST to December 25, 9:00 AM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- Trained Spotter
West Weber received 7.8 inches of snow and West Haven received 6.6 inches of snow from the storm.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Pennsylvania, December 24 to 27, 2017$25 million · 2 events
- Extreme Cold in South Dakota, December 24, 20171 death · 1 event
- Lake-Effect Snow in Ohio, December 24 to 27, 2017$1.3 million · 3 events
- Lake-Effect Snow in New York, December 24 to 27, 2017$505,000 · 8 events
- Extreme Cold in Nebraska, December 24 to 31, 201724 events
- Extreme Cold in Minnesota, December 24 to 26, 201723 events
- Winter Weather in Ohio, December 24 to 25, 201721 events
- Winter Storm and Winter Weather in Indiana, December 24 to 25, 201720 events
- Extreme Cold in North Dakota, December 24 to 26, 201718 events
- Heavy Snow and Winter Weather in New York, December 24 to 25, 201718 events
- Extreme Cold in Minnesota, December 24 to 27, 20171 injured · 9 events
- Winter Weather in Iowa, December 24, 201714 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731099.